IM Kenalog Injection for PMR ???

Has anyone else had a IN Kenalog injection. I have had treatment via prednisone since August 2012, several ups and downs flare ups etc. Went to see my rheumy on the 21oct. At the time I was taking 5mg of prednisone a day and experiencing bad pain in shoulders hips etc, plus the general lack of energy feeling sleepy you get with PMR. His opinion was that I was just suffering withdrawal symptoms from the prednisone and not from PMR. So he offered me and injection of IM Kenalog which I believe is a steroid with slow release, he then told me to drop my prednisone to 2 mg a day and I would hopefully be weaned off the prednisone. All went very well until the beginning off December felt great no problems at all. However since then the old aches and pains have started to come back slowly getting worse, hips shoulders etc very bad pain and feeling just crap today. So anyone else been down this route. If I am in steroid withdrawal should I be feeling like this ,or is the PMR back with a vengeance. If I don't get an improvement soon I am going back on the prednisone at a higher dose. PS I am Male and my PMR started when I was 61.

3 Replies

oldestnewest
  • Sorry just realised I posted IN Kenalog injection it should read IM Kenalog Injection.

  • Paul, I'm wondering whether it wasn't "withdrawal symptoms from the prednisone" that you were experiencing in October but simply not quite enough Pred to keep your symptoms in check at the time. It is quite common to experience flares in the inflammation around the 5mgs dose, and many of us have found that we need to really slow our reductions down at this stage and spend longer at each dose than previously to allow our adrenal glands to kick back in with their natural supply of cortisol (steroid). Although the Kenalog injection boosted your steroid intake at the time, it doesn't have a very long-lasting effect for some people and either needs to be repeated or the steroid dose increased, preferably back to something just above 5mg where the pains reappeared in October - if it was me I would increase the Pred.

  • The way you describe it I'd say that the 5mg was not high enough a dose to manage the PMR inflammation in the first place and your rheumy was wrong. If a higher dose of pred worked - whether it was as a depot injection or orally - that suggests there was a load of inflammation present. It isn't uncommon for the diagnosis of PMR to be made because a patient is given an injection for shoulder pain for example, thinking it is bursitis, and the patient realises a lot of other aches and pain have disappeared which slowly return as the release of the pred falls off, which it does after about 5 or 6 weeks.

    Nor is that the way to wean a patient off pred whether they have "withdrawal" problems or not. I think you could do with a new rheumy who is a bit more clued up about PMR.

You may also like...